Question of the Month
Q: I am in desperate need of your help. My hair has been falling out for at least 6 months. It is falling out all over my head. I have (had) very thick hair and now it is quite thin. I am 45. I am overweight - 5'0" and approximately 150 lbs. I have had my hormones checked and the doctor said that that were fine (not in menopause). I also have a low thyroid for which I take Armour thyroid. Currently I am on 120 mgs. The doctor checked my TSH and said it was low so he recommended cutting back the dose. He said that too much medication may be causing my hair to fall out. I have been on this dose for approximately 5 years. He also checked the T4 and T3 and they were fine (according to him).
I have also taken DHEA (pharmaceutical strength) on and off for 5 years and I use Progresterone cream. I am in desperate need of your help.
A: Here is some general information since I cannot give specific medical advice
over the web:
Too high a dose of thyroid can contribute to hair loss. Armour thyroid has been popular lately but has higher levels of the more active thyroid hormone, T3, which is the one more likely to cause hair loss. It is not necessarily a good choice for women with alopecia but any change must be discussed with a physician.
Androgens (testosterone and related hormones) are the most common cause. DHEA is converted to testosterone in the body and so might make alopecia worse.
When I see women with alopecia, I measure their testosterone, and other hormones which might be contributing, and then individualize treatment based on the specific hormone pattern. Even if hormone levels are normal, treatment can be given which is usually effective. Actually, the treatment is simpler when hormone levels are normal. However, some hormone changes, perimenopause, for example, do not necessarily show up on tests.
For a woman distressed by hair loss, getting help can be difficult and frustrating. Few physicians have any training in this area so seeing a physician knowledgeable about hormonal hair loss is often the best option.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->